Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS Blacksburg, VA

June 4, 20146 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2014, 5:17 PM EDT for 6 counties in Virginia. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 5:17 PM EDT (21:17 UTC)
Expired
Jun 4, 2014, 6:00 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:18 PM EDTTSTM WND DMG1 Nne Buchanan, VATWO TREES AND AN ELECTRIC TRANSFORMER DOWN ALONG ROUTE 43 CLOSE TO THE INTERSECTION WITH ROUTE 11
Jun 4, 5:38 PM EDTTSTM WND DMG3 Wsw Glasgow, VATREE DOWN
Jun 4, 5:38 PM EDTTSTM WND DMG3 Wsw Glasgow, VATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS51 KRNK 042117
SVRRNK
VAC009-019-023-163-530-678-042200-
/O.NEW.KRNK.SV.W.0025.140604T2117Z-140604T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA...
  THE CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
  NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 516 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCADIA...
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  BUENA VISTA...
  BUCHANAN...
  GLASGOW...
  AND FORKS OF BUFFALO. 

THIS INCLUDES VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3781 7917 3781 7914 3774 7907 3772 7906
      3744 7963 3759 7975 3799 7931
TIME...MOT...LOC 2116Z 238DEG 37KT 3756 7961 

HAIL...1.00IN
WIND...60MPH

$$

WERT
2 follow-up statements
955 
WWUS51 KRNK 042138
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT WED JUN 4 2014

VAC019-023-042148-
/O.CAN.KRNK.SV.W.0025.000000T0000Z-140604T2200Z/
BOTETOURT VA-BEDFORD VA-

538 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BOTETOURT AND NORTH CENTRAL BEDFORD COUNTIES IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3781 7917 3781 7914 3772 7906 3757 7937
      3760 7939 3761 7940 3760 7943 3762 7945
      3759 7946 3756 7944 3754 7949 3767 7966
      3798 7931
TIME...MOT...LOC 2138Z 233DEG 24KT 3763 7950 

$$

VAC009-163-530-678-042200-
/O.CON.KRNK.SV.W.0025.000000T0000Z-140604T2200Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-AMHERST VA-
538 PM EDT WED JUN 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
LEXINGTON AND THE CITY OF BUENA VISTA...

AT 538 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NATURAL
BRIDGE...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
FORKS OF BUFFALO...
AND BROWNSBURG. 

THIS INCLUDES VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3781 7917 3781 7914 3772 7906 3757 7937
      3760 7939 3761 7940 3760 7943 3762 7945
      3759 7946 3756 7944 3754 7949 3767 7966
      3798 7931
TIME...MOT...LOC 2138Z 233DEG 24KT 3763 7950 

HAIL...1.00IN
WIND...60MPH

$$

WERT
810 
WWUS51 KRNK 042200
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT WED JUN 4 2014

VAC009-163-530-678-042206-
/O.EXP.KRNK.SV.W.0025.000000T0000Z-140604T2200Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-AMHERST VA-
600 PM EDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCKBRIDGE AND 
NORTHWESTERN AMHERST COUNTIES...THE CITY OF LEXINGTON AND THE CITY 
OF BUENA VISTA WILL EXPIRE AT 600 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING IS WEAKENING TO BELOW SEVERE 
LIMITS...AND WILL NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY AFTER 600 PM EDT. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 600 PM EDT. 
 
HOWEVER SMALL HAIL....GUSTY WINDS TO AROUND 40 MPH...AND HEAVY RAIN 
ARE STILL POSSIBLE THROUGH 615 PM EDT WITH THIS THUNDERSTORM AS IT 
CONTINUES NORTHEAST AT 45 MPH THROUGH NORTHWESTERN AMHERST AND 
EASTERN ROCKBRIDGE COUNTY NEAR AND NORTH OF LEXINGTON AND BUENA 
VISTA. 
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY 
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED 
TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN 
ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK 
PAGE AND ON TWITTER.

LAT...LON 3781 7917 3781 7914 3772 7906 3757 7937
      3760 7939 3761 7940 3760 7943 3762 7945
      3759 7946 3756 7944 3754 7949 3767 7966
      3798 7931
TIME...MOT...LOC 2151Z 238DEG 37KT 3763 7950 

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:06 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 4, 5:06 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED JUN 4 2014

.SYNOPSIS...
A COLD FRONT OVER THE OHIO VALLEY WILL MOVE SOUTHEAST PASSING
THOUGH THE MID ATLANTIC REGION THURSDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THIS COLD FRONT.
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST BY FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 4:00 PM WEDNESDAY...

MODEST MID-LEVEL ZONAL FLOW OF 35-60KT EXISTS FROM THE
INTERMOUNTAIN WEST ACROSS THE GREAT PLAINS TO THE OH VALLEY AND
CONTROL APPALACHIANS...NORTH OF AN ELONGATED SUBTROPICAL RIDGE
FROM NRN MEXICO/SRN PLAINS TO THE DEEP SOUTH. PRIMARY SYNOPTIC
FRONT WAS SITUATED FROM DELMARVA WWD ACROSS THE OHIO VALLEY TO KS
AND HAS A NUMBER OF PERTURBATIONS/WAVES ALONG IT...THE MOST
PRONOUNCED OF WHICH IS A 1004MB LOW CENTERED OVER NORTH CENTRAL
INDIANA... SUPPORTED BY A CONVECTIVELY-REINFORCED MID-LEVEL
SHORTWAVE TROUGH AND 50-60KT SPEED MAX. THE FRONTAL LOW/WAVE WILL
DEVELOP EAST TO OH/WV THROUGH TONIGHT AS THE TRAILING FRONT SINKS
GRADUALLY SWD ACROSS THE OH RIVER.

FORECAST STORM EVOLUTION ACROSS OUR FORECAST AREA REMAINS
COMPLICATED BY REMNANTS OF OUTFLOW BOUNDARY AND ASSOCIATED MVC
WHICH DISSIPATED OVER THE ERN OH VALLEY EARLIER IN THE DAY AND IS
NOW GROWING LEGS AGAIN PER AFTERNOON HEATING. THIS RENEWED DEEP
CONVECTION WHICH IS WELL SOUTH OF SYNOPTIC FRONT WILL LIKELY MORPH
INTO MCS WHICH WILL RAKE OUR FCST AREA THIS EVENING...FOLLOWED BY
A BREAK BEFORE THE ACTUAL SURFACE FRONT CROSSES THE FORECAST AREA
THURSDAY.

FOR TONIGHT...AND ESPECIALLY BEFORE 06Z/2AM...WILL FOCUS ON
DEVELOPMENT OF MCS OVER WEST VIRGINIA WHICH ACCORDING TO THE HIGH
RESOLUTION WRF MODEL SHOULD CROSS THROUGH AT LEAST THE NORTHERN
ONE HALF OF THE CWA BEFORE WEAKENING. INITIALLY SOME OF THESE
STORM CELLS WILL BE DISCRETE AND MAY EXHIBIT ROTATION RESULTING IN
A TORNADIC THREAT. ONCE THE STORM CELLS CONGEAL INTO A SQUALL
LINE...THE MAIN CONCERN WILL BE DAMAGING WINDS.

AS THE EVENING PROGRESSES THIS MCS IS EXPECTED TO BACK BUILD INTO
KY/TN PER HIGHER CAPE AVAILABLE OVER THE TN VALLEY AND FED BY A
30-40 KT LLJ. THIS WILL RESULT IN SVR THREAT PROPAGATING
SOUTHWESTWARD WITH TIME...POTENTIALLY REACHING OUR NW NC COUNTIES
AROUND MIDNIGHT. WITH THE MCS BECOMING MORE OF A LINEAR FEATURE
WITH TIME...THERE IS SOME CONCERN THE STORM AXIS COULD BECOME
ORIENTED WHERE TRAINING STORM CELLS WOULD RESULT IN REPEAT HEAVY
RAINFALL. THIS LOOKS TO BE A HIGHER CONCERN FOR AREAS WEST OF THE
APPALACHIAN DIVIDE PRIMARILY FROM CHARLESTON WV WESTWARD INTO
KY...AND WILL HOLD OFF ON ANY SORT OF FLASH FLOOD HEADLINES FOR
OUR CWA ATTM.

ONCE THE MCS PLAYS OUT OVERNIGHT...THURSDAY MAY OR MAY NOT REVEAL
MUCH IN THE WAY OF A SEVERE STORM THREAT. IF THE OUTFLOW CLEARS
THE FORECAST AREA BEFORE REDEVELOPMENT TAKES PLACE THURSDAY
AFTERNOON...THE FORECAST WILL BE GREATLY SIMPLIFIED WITH ONLY
SCATTERED SHOWERS ALONG THE ACTUAL SURFACE FRONT WHICH WILL MOVE
FROM NORTH TO SOUTH ACROSS THE FORECAST AREA DURING THE DAY. WILL
MAINTAIN CHC THREAT FOR SHOWERS AND STORMS THURSDAY...BUT TREND
SHOULD BE FOR CLEARING AS WE TRANSITION INTO A DIFFERENT AIRMASS
THURSDAY NIGHT...HIGH PRESSURE BUILDING INTO THE AREA FROM THE
NORTH.

TEMPERATURES TONIGHT LOOK VERY MILD WITH DEWPOINTS KEEPING
READINGS ABOVE 60. WENT BLO MAV GUIDANCE THURSDAY WITH THE
THINKING THERE WILL BE CONSIDERABLE DEBRIS CLOUDINESS AND LESS
SOLAR INSOLATION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 310 PM EDT WEDNESDAY...

SEVERAL WAVES ALONG THE FRONTAL BOUNDARY WILL STALL IT FROM TEXAS
EASTWARD TO SOUTH CAROLINA THURSDAY NIGHT. MEANWHILE...A 1018 MB
HIGH PRESSURE CENTER WILL BUILD SOUTHEAST FROM THE GREAT LAKES. LOW
TEMPERATURES THURSDAY NIGHT WILL RANGE FROM THE UPPER 40S IN THE
COOLER MOUNTAIN VALLEYS TO THE LOWER 60S IN THE PIEDMONT.

AN UPPER LEVEL DISTURBANCE WILL TRAVEL EAST ALONG THE FRONT TO CROSS
THE APPALACHIANS FRIDAY AFTERNOON AND EVENING. FORECAST CHALLENGE IS
HOW FAR NORTH DOES THE MOISTURE AND CONVECTION SPREAD. THE NAM
REMAINS THE MOST AGGRESSIVE AND FURTHER NORTH WITH THE CONVECTION IN
CONTRAST TO THE GFS/ECMWF. HOWEVER...THE GFS DOES PIVOT MOISTURE
NORTH ALONG THE SOUTHERN BLUE RIDGE FRIDAY NIGHT. KEPT SOME LIGHT
POPS ACROSS SOUTHERN PORTIONS OF FORECAST AREA INTO FRIDAY NIGHT.
HIGH TEMPERATURES FRIDAY WILL VARY FROM THE MID 70S IN THE MOUNTAINS
TO THE LOWER 80S IN THE PIEDMONT. LOWS FRIDAY NIGHT WILL VARY FROM
THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE
SOUTHEAST.

BY SATURDAY...HIGH PRESSURE WILL SHIFT EAST OFFSHORE...RESULTING IN
A LIGHT SOUTHEASTERLY FLOW THAT WILL RETURN ATLANTIC MOISTURE TO OUR
AREA. WITH ADDITIONAL MOISTURE AND SOME LIFT...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ESPECIALLY WITH AFTERNOON
HEATING ACROSS THE MOUNTAINS...ALTHOUGH AN UPPER LEVEL RIDGE
BUILDING IN FROM THE WEST MAY HINDER CONVECTION. HIGHS ON SATURDAY
WILL GENERALLY BE FROM THE UPPER 70S IN THE WEST TO THE MID 80S IN
THE EAST.  AS CLOUD COVER DIMINISHES DURING THE EVENING...MAY SEE
PATCHY FOG DEVELOP SATURDAY NIGHT...ESPECIALLY IN AREAS THAT
RECEIVED HEAVIER RAIN. LOW TEMPERATURES SATURDAY NIGHT INTO SUNDAY
MORNING WILL VARY FROM THE MID 50S IN THE MOUNTAINS TO THE LOWER 60S
IN THE PIEDMONT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 310 PM WEDNESDAY...

LOW PRESSURE OVER THE GREAT LAKES SUNDAY WILL LIFT NORTH PULLING A
WARM FRONT NORTHWARD ACROSS REGION WITH AN INCREASING CHANCE FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. KEPT THE HIGHEST POPS ACROSS
THE NORTHWEST PORTION OF FORECAST AREA SUNDAY. BY SUNDAY NIGHT...THE
WARM FRONT PUSHES NORTH INTO SOUTHERN NEW ENGLAND WITH THE COLD
FRONT GENERALLY ALONG THE OHIO RIVER. THE COLD FRONT PUSHES EAST
ACROSS THE AREA ON MONDAY AND STALLS ACROSS SOUTHERN PORTIONS OF
FORECAST MONDAY NIGHT AS A WAVE SLIDE EAST ALONG THE BOUNDARY. LOW
PRESSURE CENTER LIFTS NORTH INTO NEW ENGLAND TUESDAY WITH COLD FRONT
EXTENDING SOUTHWEST TO TENNESSEE. HIGH PRESSURE WILL BUILD ACROSS
THE MID ATLANTIC REGION ON WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING
HOURS FOR EARLY NEXT WEEK.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 130 PM EDT WEDNESDAY..

A LOT OF UNCERTAINTY WITH THIS AVIATION PACKAGE DUE TO LACK OF CLEAR
CUT EVOLUTION WITH ANTICIPATED UPSTREAM CONVECTION. STORMS
CURRENTLY FIRING ACROSS THE AREA...ESPECIALLY IN THE PIEDMONT
WHERE MORNING SUN HAS ENHANCED INSTABILITY. MOST LIKELY THAT KDAN
WILL BE AFFECTED BY THIS RIGHT AT ISSUANCE TIME SO WILL HAVE A ONE
HOUR GROUP OFF THE BAT TO HANDLE THIS. OTHERWISE...IT LOOKS LIKE
VCTS IS THE WAY TO GO UNTIL CONVECTION CAN GET MORE ORGANIZED.
MESO MODELS HAVE BEEN WAFFLING A BIT AND SEEM TO FAVOR BRINGING
THINGS THROUGH IN SURGES. WILL ATTEMPT TO TIME THE INITIAL SURGE
FROM NW TO SE BEGINNING AROUND 00Z. WILL INDICATE NW GUSTS
ANTICIPATING LINEAR OUTFLOW FOR ABOUT A 3 HOUR PERIOD. THIS IS
ATTEMPTING TO INDICATE THE MOST LIKELY WINDOW FOR ENHANCED
WINDS...ACTUAL PERIOD OF GUSTY WINDS LIKELY WILL BE SHORTER. FROPA
DOES NOT LOOK TO OCCUR UNTIL AROUND DAYBREAK. BUT AM INDICATING
THE MOST LIKELY WINDOW. FROPA WILL NOT OCCUR UNTIL AROUND DAYBREAK
SO WILL KEEP SHOWERS LINGERING. ALSO ANTICIPATE SOME FOG FORMATION
LATE MAINLY AT KBCB AND KLWB. ALSO BELIEVE GOOD MIXING BEHIND
FRONT TOMORROW SHOULD LEAD TO A BRIEF PERIOD OF SOME GUSTY WIND.

EXTENDED AVIATION DISCUSSION...

MAINLY VFR THURSDAY AFTERNOON. HIGH PRESSURE BUILDING IN FROM THE
NORTH THURSDAY NIGHT. ASIDE FROM POTENTIAL FOG LATE NIGHT FOG
EXPECT VFR CONDITIONS INTO SATURDAY. BY SUNDAY WARM FRONT LIFTS
NORTH ACROSS THE AREA WITH POTENTIAL FOR MORE SHOWERS AND STORMS
AND SUB VFR WX.

&&

.EQUIPMENT...
AS OF 500 PM EDT WEDNESDAY...

FAA COMMUNICATIONS ISSUES HAVE NOT BEEN FULLY RESOLVED AT
LYNCHBURG. USE THE LYH OBSERVATION WITH CAUTION.

THE THUNDER SENSOR AT BLUEFIELD IS NOT OPERATING. THUNDERSTORMS
WILL NOT BE REPORTED IN THE BLF OBSERVATION UNTIL THIS EQUIPMENT
HAS BEEN REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/MBS/WP
EQUIPMENT...AMS
Hazardous weather outlook, Jun 4, 4:27 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT WED JUN 4 2014

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-050830-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
427 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS THIS AFTERNOON COULD BE STRONG WITH GUSTY WINDS. A
BETTER THREAT OF STORMS ARRIVES TONIGHT...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-050830-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
427 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH GUSTY
WINDS. LATE TONIGHT...THERE IS A POTENTIAL FOR A COMPLEX OF STORMS
TO MOVE ACROSS THE AREA. THE MAIN THREAT WILL BE DAMAGING
WINDS...BUT TIMING BEING LATE AT NIGHT COULD LESSEN THE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 4, 1:04 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT WED JUN 4 2014

VAZ043-044-058-041730-
HENRY VA-HALIFAX VA-PITTSYLVANIA VA-
104 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  CHATHAM IN PITTSYLVANIA COUNTY...TO NEAR THE CITY OF
  MARTINSVILLE...MOVING TO THE SOUTHEAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  DANVILLE CITY...
  AXTON...
  INGRAM...
  AND DRY FORK.

LAT...LON 3685 7905 3659 7912 3655 7921 3655 7989
      3672 7966 3702 7921
TIME...MOT...LOC 1657Z 259DEG 48KT 3699 7921 3673 7959 3669 7972

11
Special weather statement, Jun 4, 1:35 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT WED JUN 4 2014

NCZ005-006-VAZ043-044-041815-
ROCKINGHAM NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
135 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 215 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM
  NEAR WESTOVER HILLS TO NEAR DANVILLE TO RIDGEWAY...MOVING TO THE
  SOUTHEAST AT 25 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
  THESE THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  EDEN...
  AND REIDSVILLE.

LAT...LON 3629 7978 3658 7997 3668 7939 3655 7921
      3654 7921 3654 7920 3650 7914 3640 7914
      3633 7951
TIME...MOT...LOC 1731Z 323DEG 18KT 3662 7943 3654 7983

11
Special weather statement, Jun 4, 2:02 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT WED JUN 4 2014

NCZ005-006-041900-
ROCKINGHAM NC-CASWELL NC-
202 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST
  SOUTH OF DANVILLE CITY TO NEAR EDEN NORTH CAROLINA...MOVING TO THE
  SOUTHEAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS...ALONG WITH A VERY HEAVY DOWNPOUR OF RAIN. RAINFALL
  AMOUNTS...UPWARDS OF ONE INCH...ARE POSSIBLE IN LESS THAN 20
  MINUTES.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  EDEN...
  REIDSVILLE...
  YANCEYVILLE AND PROSPECT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3625 7968 3654 7991 3654 7918 3651 7913
      3625 7915 3625 7953 3624 7954
TIME...MOT...LOC 1756Z 321DEG 11KT 3652 7928 3648 7975

11
Special weather statement, Jun 4, 4:39 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT WED JUN 4 2014

VAZ023-034-042115-
BEDFORD VA-BOTETOURT VA-
439 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DALEVILLE...MOVING TO THE NORTHEAST AT
  20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUCHANAN...
  TROUTVILLE...
  BLUE RIDGE...
  CLOVERDALE...
  AND LAYMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3749 7956 3732 7986 3736 7995 3740 8000
      3760 7980
TIME...MOT...LOC 2037Z 227DEG 16KT 3740 7993

RS
Special weather statement, Jun 4, 5:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT WED JUN 4 2014

VAZ019-020-042145-
BATH VA-ALLEGHANY VA-
504 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CALLAGHAN...MOVING TO THE NORTHEAST AT
  45 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  MILLBORO...
  AND NATURAL WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3819 7967 3796 7957 3767 8016 3777 8025
      3778 8022 3779 8023 3787 8017 3798 8002
TIME...MOT...LOC 2101Z 238DEG 38KT 3777 8016

WERT
Special weather statement, Jun 4, 5:12 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT WED JUN 4 2014

VAZ023-024-034-035-042200-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
512 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ARCADIA...MOVING TO THE NORTHEAST AT 45
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  FORKS OF BUFFALO...
  BUCHANAN...
  GLASGOW...
  AND VESUVIUS.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3789 7916 3786 7914 3785 7916 3781 7917
      3781 7914 3779 7911 3778 7907 3772 7906
      3739 7965 3756 7981 3797 7927
TIME...MOT...LOC 2109Z 238DEG 37KT 3751 7962

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:18 PM EDTSpecial Weather StatementRNKFranklin42 min
Jun 4, 1:04 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville26 min
Jun 4, 1:35 PM EDTSpecial Weather StatementRNKCity of Danville40 min
Jun 4, 4:39 PM EDTSpecial Weather StatementRNKBotetourt36 min
Jun 4, 5:04 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington41 min
Jun 4, 5:12 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington48 min
Jun 4, 5:36 PM EDTSpecial Weather StatementRNKBedford24 min
Jun 4, 5:52 PM EDTSpecial Weather StatementRNKPatrick23 min
Jun 4, 6:09 PM EDTSpecial Weather StatementRNKAmherst36 min
Jun 4, 6:11 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Jun 4, 6:45 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Jun 4, 6:50 PM EDTSpecial Weather StatementRNKPittsylvania25 min
Jun 4, 7:18 PM EDTSpecial Weather StatementRNKAppomattox27 min
Jun 4, 7:20 PM EDTSpecial Weather StatementRNKBedford25 min
Jun 4, 7:26 PM EDTSpecial Weather StatementRNKCampbell34 min
Jun 4, 7:31 PM EDTSpecial Weather StatementRNKTazewell29 min
Jun 4, 7:44 PM EDTSpecial Weather StatementRNKBedford31 min
Jun 4, 7:49 PM EDTSpecial Weather StatementRNKBland56 min
Jun 4, 7:55 PM EDTSpecial Weather StatementRNKSmyth, Tazewell50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.